Q:

2/2/2014
I have a 66 y/o patient who previously tolerated amlopidine but stopped for 3 years and then had a heart attack and was told to restart it for its anti-anginal effects. Unfortunately 5 days into taking it he developed diffuse urticaria associated with hand/wrist and lip swelling (no other systemic symptoms). He was successful treated with solumedrol, prednisone, and antihistamines. He would like to be tested for amlopidine allergy. However, in my search of the literature, I could not find any skin testing protocols for amlodipine. I was wondering if you might know of any. Also, if he is indeed allergic to amlopidine (there were no other new medications or clear triggers for his symptoms including no infection, foods, insect stings, latex exposure, contact allergens, etc) would one avoid all calcium channel blockers? Your advice and expertise is deeply appreciated.

A:

Thank you for your inquiry.

I could find no case report of urticaria and angioedema to amlodipine, such as you described, in the literature. I did, however, find several cases of angioedema attributed to amlodipine, and in the most recent of these, it is stated that "skin tests and patch tests" were performed and described an earlier article. The most recent of these references by Southward, et al. (abstract copied below) contained the reference they cited as performing skin tests. One was in the "Annals of Allergy," but was written in 1992, thus making it inaccessible via their website which does not catalog articles dating back that long. Nonetheless, I have copied both abstracts below, and you could order them via your medical library.

The above information was of course obtained on a literature search. And in truth, I am not sure that it would be helpful to you to proceed with evaluation of your patient by skin testing. In the absence of more voluminous data, skin test results in single patients are not universally trustworthy because one needs controls to establish non-irritating concentrations and additional cases to assess the value of skin testing.

The question then becomes whether you should proceed with a graded oral challenge. But I think it would be far simpler for you, in consultation with the physician administering the amlodipine, to choose an alternative drug. That would be, in my opinion, the simplest way to approach this issue, and there are several excellent alternatives for him. Unfortunately there is no data of significance as to the cross-reactivity of calcium channel blockers in this situation, but I think it would be unlikely for him to react to a calcium channel blocker of a different structure. Amlodipine is a member of the dihydropyridine family of calcium channel blockers. If one substituted another calcium channel blocker, I would consider using a member of the phenylalkylamine family, represented by verapamil.

In summary, according to my knowledge and my literature search, there is very little if any information in the literature regarding the evaluation of patients who have experienced urticaria/angioedema reactions to amlodipine. It would be somewhat impractical to pursue skin testing in your case based upon this fact, although if you wish to, the information cited above may be of help.

In the absence of verifiably accurate skin tests, then your option would be drug substitution or a graded challenge. Since there are so many antihypertensive drugs available, it seems to me that substitution would be the suitable option. If you wished to use another calcium channel blocker, then verapamil should at least theoretically, based upon the fact that it has a distinctly different structure than amlodipine, it would be a suitable choice.

Thank you again for your inquiry and we hope this response is helpful to you.

Ann Pharmacother. 2009 Apr;43(4):772-6. doi: 10.1345/aph.1L527. Epub 2009 Mar 18.
Probable amlodipine-induced angioedema.
Southward J, Irvine E, Rabinovich M.
Author information
Pharmacy and Drug Information, Grady Health System, Atlanta, GA, USA.
Abstract
Objective: To report a case of angioedema likely associated with amlodipine administration in a patient with a right thalamic hemorrhagic stroke.
Case Summary: A 50-year-old female experienced angioedema during hospitalization for a right thalamic hemorrhagic stroke. She had no past history of angioedema and all of her medications were assessed for risk of angioedema. After careful evaluation, case reports linking calcium channel blockers (CCBs) and angioedema led to further examination of amlodipine as a cause. Amlodipine therapy had been initiated 24 hours prior to the development of angioedema, which then resolved 72 hours after discontinuation of the drug. In total, the patient experienced oropharyngeal swelling for 10 days.
Discussion: In determining a cause for the patient's angioedema we eliminated genetic, allergic, physically induced, thyroid autoimmune disease-associated, and medication-induced causes. Three case reports describing 7 patients have linked the CCBs verapamil, diltiazem, and nifedipine with angioedema. The onset and resolution of symptoms in our patient were very similar to those seen in other case reports. Application of the Naranjo probability scale found a probable link between amlodipine and angioedema.
Conclusions: Although few reports of CCB-induced angioedema exist, to our knowledge, this is the first reported case to suggest a link between angioedema and amlodipine therapy. Clinicians should consider amlodipine as a potential cause of angioedema.

Ann Allergy. 1992 Jul;69(1):31-2.
Delayed hypersensitivity to diltiazem in two patients.
Romano A, Pietrantonio F, Garcovich A, Rumi C, Bellocci F, Caradonna P, Barone C.
Author information
Istituto di Clinica Medica, Università Cattolica del S. Cuore, Rome, Italy.
Abstract
We report two cases of cutaneous adverse reactions during treatment with diltiazem. Both patients developed wide-spread, pruriginous, erythematous, maculopapular eruptions with fever and facial angioedema, 48 to 72 hours after starting diltiazem. Delayed hypersensitivity to diltiazem was suspected and the diagnosis was confirmed by skin patch tests followed by cutaneous biopsy.

Sincerely,
Phil Lieberman, M.D.

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter